Drought, Koochiching
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
The drought continued from August. S.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The drought continued from August. This area was in the D2 to D3 region (severe to extreme drought) according to the U.S. Drought Monitor. Rainfall for the summer ranged from 6 to 12 inches below normal. Many rivers were running at 10 percent or less of the normal stream flow. The following rivers were at record low flow: Rainy River at Manitou Rapids, Littlefork River at Littlefork, Basswood River near Winton, Pigeon River near Grand Portage, Big Fork River at Big Falls, St. Louis River at Scanlon, Kawishiwi River near Ely, Mississippi River at Grand Rapids and Aitkin and the Kettle River at Sandstone. The dry weather will cause farmers to be short of livestock feed for the upcoming winter. The USDA designated these counties as Agriculture Disaster Areas. By late mid August the severe drought area covered all of northeastern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 8:04 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 904 PM CDT THU AUG 31 2006 .UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS KOOCHICHING COUNTY AHEAD OF COLD FRONT. THIS WILL AFFECT INL AND NRN ST LOUIS THROUGH MIDNIGHT. ELSEWHERE...THERE MAY BE SOME SCATTERED SHOWERS ACROSS ALONG A GPX-ELY LINE OVERNIGHT ALONG FRONT AS INDICATED BY RADAR. THIS UNSTABLE REGIME WILL CONTINUE INTO THE WEEKEND AS UPPER LEVEL LOW APPROACHES FORECAST AREA. && .PREV DISCUSSION... (ISSUED 339 PM CDT THU AUG 31 2006) DISCUSSION...THE LATEST REGIONAL SURFACE ANALYSIS SHOWS HIGH PRESSURE STILL CENTERED OVER THE GREAT LAKES REGION...WITH A RIDGE EXTENDING WWRD ACROSS THE WISCONSIN AND MINNESOTA. THE HIGH CONTINUES TO KEEP CONDITIONS DRY ACROSS THE UPPER MIDWEST...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE ERN DAKOTAS/WRN MN TODAY ALONG AND AHEAD OF A COLD FRONT/UPPER TROUGH. THE MAIN FORECAST CONCERN THROUGH THIS WEEKEND WILL BE THE SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS FRONT AND UPPER TROUGH. THE GFS AND NAM CONTINUE TO PRODUCE FAIRLY DIFFERENT SOLUTIONS FOR THIS SYSTEM. THEREFORE HAVE DECIDED TO USE A COMPROMISE BETWEEN THE TWO MODELS IN THE FCST...FOLLOWING THE NAM TONIGHT AND TOMORROW MORNING...THEN CLOSER TO THE GFS PROGS AFTER THAT. AS A RESULT...WE WILL KEEP CHANCE POPS ACROSS OUR WRN ZONES FOR TONIGHT DUE TO LIFT FROM THE APPROACHING COLD FRONT. HOWEVER NOT MUCH OF THIS PRECIPITATION IS ANTICIPATED TO SPREAD THAT MUCH FARTHER EAST ON FRIDAY WITH HIGH PRESSURE AND DRIER AIR LINGERING OVER LAKE SUPERIOR AND ARROWHEAD REGION. WHAT IS EXPECTED TO HAPPEN IS THAT ANY PRECIP WILL GRADUALLY MOVE/DEVELOP FARTHER SOUTH...WITH THE MAIN FORCING MECHANISM BECOMING AN UPPER LEVEL LOW THAT WILL CUTOFF FROM THE MAIN FLOW FRIDAY NIGHT...THEN DIG SOUTHEAST ACROSS THE MIDWEST THIS WEEKEND. THIS SCENARIO WILL KEEP THE HIGHER POPS AND MOST OF THE RAINFALL ACROSS OUR SRN ZONES THIS WEEKEND. A COOLING TREND WILL BEGIN TOMORROW DUE TO INCREASED CLOUD COVER AND SCATTERED PRECIPITATION. COOLER AIR WILL THEN ADVECT ACROSS THE CWA THIS WEEKEND AS THE LOW MOVES TO OUR SOUTH. PATCHY FOG IS AGAIN LIKELY TONIGHT...ALTHOUGH MAINLY ACROSS WISCONSIN AND THE ARROWHEAD/IRON RANGE AREA OF MINNESOTA. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. STEWART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 659 AM CDT THU AUG 31 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-011230- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 659 AM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT STRONG ON-SHORE WINDS WILL INCREASE THE THREAT OF RIP CURRENTS ALONG THE BEACHES OF PARK POINT AND THE SOUTH SHORE OF LAKE SUPERIOR FROM DULUTH TO SAXON HARBOR TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FROM INTERNATIONAL FALLS TO THE BRAINERD LAKES AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY...SATURDAY AND SUNDAY ACROSS THE FORECAST AREA. AT THIS TIME...THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LILES
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534915, 5534916, 5534917, 5534918, 5534919, 5534920, 5534921, 5534922, 5534923.